Hail, York
- When
- August 7, 1:45 PM EST to 1:50 PM EST
- Where
- York County, 1.5 mi E of West Hollis
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.630, -70.620
A severe thunderstorm produced 1 inch hail near West Hollis.
A weak cold front dropping south through the region was the focus for afternoon convection. Falling freezing levels contributed to the formation of large hail with many of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A weak cold front dropping south through the region was the focus for afternoon convection. Falling freezing levels contributed to the formation of large hail with many of these storms. All severe reports were exclusively due to hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 8:01 AM EST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 901 AM EDT THU AUG 7 2014 .SYNOPSIS... ANOTHER COLD FRONT WILL CROSS THE REGION TODAY WITH A FEW SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. AN UPPER TROUGH WILL PRODUCE A FEW CLOUDS AND WIDELY SCATTERED SHOWERS ON FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND AND INTO EARLY NEXT WEEK. LOW PRESSURE APPROACHES FROM THE WEST TUESDAY NIGHT BRINGING PRECIPITATION BACK FOR THE MIDWEEK PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 855 AM...MADE SOME ADJUSTMENT TO THE FORECAST DETAILS TODAY...BUT THE OVERALL THINKING REMAINS THE SAME...WITH SEVERAL ROUNDS OF SCT SHRA/TSRA EXPECTED DURING THIS AFT INTO EARLY EVE. MESOSCALE MODELS CONTINUE TO SHOW THE POTENTIAL FOR SCT CONVECTIVE SHRA DEVELOPING AROUND NOON...AND BECOMING SCT ACROSS THE ENTIRE CWA MID-LATE AFTERNOON...THEY DO ONCE AGAIN FOCUS THE MOST INTENSE CONVECTION AND HIGHEST QPF VALUES ALONG THE ME COAST AND INTO INTERIOR SECTIONS OF SW ME. SO...ONCE AGAIN IT LOOKS LIKE THE SEA BREEZE BOUNDARY BECOMES ACTIVE...AND PERHAPS LEFTOVER BOUNDARIES FROM YESTERDAYS CONVECTION WILL ALSO HELP DEVELOP STORMS IN THIS AREA. HAVE PUT THE HIGHEST POPS IN THESE AREAS THIS AFTERNOON. AGAIN WILL HAVE TO WATCH FOR A FEW ISOLATED STORMS PRODUCING STRONG WINDS AND HAIL...PARTICULARLY AROUND THESE LOCAL SFC BOUNDARIES. PREV DISC... AT 06Z...A COLD FRONT EXTENDED FROM THE SAINT LAWRENCE VALLEY SOUTHWESTWARD THROUGH THE EASTERN GREAT LAKES. GOES WATER VAPOR SHOWED A POTENT IMPULSE VICINITY OF THE QUEBEC/ONTARIO BORDER DIVING SOUTHEASTWARD. FOR TODAY...THE IMPULSE AND ASSOCIATED SURFACE BOUNDARY WILL SLIDE SOUTHEASTWARD. HIGHS WILL BE MAINLY IN THE 70S WITH DEWPOINTS IN THE 50S. COOLER AIR WILL BE MOVING IN ALOFT...AND WITH DAYTIME HEATING AND UPPER SUPPORT THIS SHOULD RESULT IN CAPES OF AROUND 1200 J/KG...WINDEX VALUES SUPPORTING A FEW WIND GUSTS NEAR 50 MPH IN THE STRONGEST CONVECTION. I'VE ADDED ENHANCED WORDING TO THE PUBLIC PRODUCTS FOR TODAY'S THUNDERSTORMS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... ANY LINGERING CONVECTION QUICKLY ENDS THIS EVENING AS THE BOUNDARY AND UPPER SUPPORT SLIDE OFFSHORE. WE'LL SEE PARTLY CLOUDY SKIES AND PATCHY FOG OVERNIGHT WITH LOWS IN THE UPPER 40S TO MID 50S. ON FRIDAY...INSTABILITY CLOUDS AND A FEW POP-UP SHOWERS MAINLY OVER NORTHERN AND EASTERN SECTIONS BEFORE THE UPPER TROUGH LIFTS OUT INTO THE MARITIMES. HIGHS WILL RANGE FROM THE 70S IN THE MOUNTAINS TO AROUND 80 ELSEWHERE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... HIGH PRESSURE BUILDS IN ON SATURDAY AND WE WILL SEE A RELATIVELY LONG PERIOD WITHOUT PRECIPITATION. THIS DRY SPELL LAST THROUGH MONDAY NIGHT AT LEAST. RISING HEIGHTS AND SOUTH WINDS HELP BOOST TEMPERATURES INTO THE UPPER 70S TO MID 80S EACH DAY. LOW DEW POINTS...ESPECIALLY SATURDAY AND SUNDAY NIGHTS...WILL SUPPORT CHILLY OVERNIGHT LOWS IN THE 40S IN THE HIGHER TERRAIN. SKIES SHOULD START OUT SUNNY ON SATURDAY BUT BECOME PROGRESSIVELY CLOUDIER BY MONDAY AS MOISTURE INCREASES AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM ORGANIZING NEAR THE GREAT LAKES REGION. A WARM FRONT SHOULD LIFT ACROSS THE NORTHEAST TUESDAY NIGHT... TRIGGERING WARM AIR ADVECTION SHOWERS INTO WEDNESDAY MORNING. MODELS ARE HINTING AT THE DEVELOPMENT OF A SECONDARY COASTAL LOW OVER THE GULF OF MAINE. IF THIS OCCURS WE MAY SEE HEAVIER PRECIPITATION AND WINDS AS THE SYSTEM WRAPS UP. THE STORM SHOULD EXIT INTO THE CANADIAN MARITIMES SOMETIME THURSDAY BRINGING AN END TO THE PRECIPITATION. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... SHORT TERM /THROUGH FRIDAY/...LCL MVFR AND BRIEF IFR POSSIBLE IN STRATUS AND FOG THROUGH 12Z...THEN AREAS OF MVFR IN SHRA AND SCT TSRA THROUGH 00Z. LCL MVFR AND BRIEF IFR POSSIBLE ONCE AGAIN TONIGHT IN STRATUS AND FOG. VFR FRI...WITH LCL MVFR POSSIBLE IN SHRA. LONG TERM...VFR CONDITIONS PREVAIL EXCEPT FOR PATCHY MORNING FOG. && .MARINE... SHORT TERM /THROUGH FRIDAY/...WINDS/SEAS REMAIN BELOW SCA LEVELS. LONG TERM...DEPENDING ON WHETHER OR NOT A SECONDARY COASTAL LOW DEVELOPS IN ASSOCIATION WITH WEDNESDAY'S STORM...WINDS AND SEAS MAY INCREASE ABOVE SMALL CRAFT LIMITS. OTHERWISE NO FLAGS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 231 AM EDT THU AUG 7 2014 MEZ012>014-018>028-NHZ003>010-013-014-080645- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 231 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ007>009-NHZ001-002-080645- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS- 231 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-080645- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 231 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 146 PM EDT THU AUG 7 2014 MEZ018-071815- INTERIOR YORK- 146 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 215 PM EDT... AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES WEST OF SANFORD...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEBANON THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4329 7089 4343 7097 4349 7088 4338 7069 !SJC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
149 PM EDT THU AUG 7 2014
NHZ006-010-071815-
SOUTHERN CARROLL-STRAFFORD-
149 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND CARROLL
COUNTY THROUGH 215 PM EDT...
AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF WENTWORTH STATE PARK...
OR ABOUT 3 MILES SOUTH OF OSSIPEE...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OSSIPEE...
WENTWORTH STATE PARK...WAKEFIELD AND BROOKFIELD THROUGH 215 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4356 7116 4365 7122 4370 7109 4357 7097
4356 7097 4349 7111
!SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 150 PM EDT THU AUG 7 2014 NHZ006-071815- SOUTHERN CARROLL- 150 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 215 PM EDT... AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WEST OSSIPEE...OR ABOUT 9 MILES NORTHEAST OF MOULTONBOROUGH...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE LAKE STATE PARK... WEST OSSIPEE AND TUFTONBORO THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4375 7098 4364 7124 4379 7133 4388 7119 !SJC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
152 PM EDT THU AUG 7 2014
NHZ003-005-071815-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
152 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 215 PM
EDT...
AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF ORFORD...OR ABOUT 18
MILES SOUTH OF WOODSVILLE...MOVING SOUTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ORFORD...PIERMONT...
WENTWORTH AND DORCHESTER THROUGH 215 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4393 7213 4395 7211 4398 7211 4397 7204
4382 7177 4368 7205 4387 7215 4387 7217
4389 7218
!SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 155 PM EDT THU AUG 7 2014 MEZ012-013-020-021-071830- ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD- 155 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD COUNTY...FRANKLIN COUNTY AND KENNEBEC COUNTY THROUGH 230 PM EDT... AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF LIVERMORE FALLS... OR ABOUT 14 MILES NORTH OF TURNER...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIVERMORE FALLS...JAY...FAYETTE...WINTHROP...WALES...READFIELD...MONMOUTH... MANCHESTER...LEEDS AND HALLOWELL THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4428 6979 4414 7004 4445 7032 4456 7012 !SJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL NORTH HAVERHILL 44.08N 72.02W
08/07/2014 M0.50 INCH GRAFTON NH COOP 2
&&
EVENT NUMBER GYX1400203
MCThe Portland,ME radar (KGYX), 41 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
4 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail near West Hollis.
A severe thunderstorm produced 1 inch hail in Parsonsfield.
A severe thunderstorm produced 1 inch hail near Windham.
A thunderstorm produced 0.75 inch hail near Goodwin Mills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540601, 540602, 540603, 540604.